Digitalis and the sick sinus syndrome. Clinical and electrophysiologic documentation of severe toxic effect on sinus node function.
Digoxin, in a common clinical dose and at a low serum level, brought out severe manifestations of sinus node dysfunction in a patient who had previously undergone successful mitral valve replacement. This report presents the results of extensive clinical and electrophysiologic studies of this patient before and after a digoxin challenge. In the absence of cardiac glycoside, the only demonstrable abnormalities of sinus node function were mild resting sinus bradycardia and failure to respond to atropine administration. Responses to isoproterenol administration, programmed premature atrial stimulation, and overdrive pacing at several cycle lengths were normal. Following the administration of intravenous digoxin, 1.025 mg/24 hrs, the resting sinus cycle length increased and the response to overdrive pacing became markedly abnormal. The latter was followed by sinus pauses in excess of six seconds, even at relatively slow overdrive pacing rates. The electrophysiologic and clinical implications of these data are discussed. It is suggested that despite previous reports that digitalis preparations are relatively well tolerated by patients with sick sinus syndrome, caution should be used when administering these drugs to this group of patients.
- Copyright © 1975 by American Heart Association